MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY
Model Number PSC054KIT
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00825.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system 5max reperfusion catheter (5maxc), a penumbra system 3max reperfusion catheter (3maxc) and a neuron max 6f 088 long sheath (neuron max).It was noted that the patient¿s anatomy was mildly tortuous.During the procedure, the physician experienced slight resistance while advancing the 5maxc through the neuron max and while advancing the 3maxc through the 5maxc.After advancing the 3maxc into the distal branch of the target vessel, a pass was completed using a direct aspiration first pass technique (adapt).With the clot on the tip of the 3maxc and under aspiration, the physician retracted the 3maxc into the 5maxc with no significant resistance.However, it seemed like a section of the 3maxc broke off.After removing the 5maxc, it was noticed that approximately five to ten centimeters of the distal end of the 3maxc was found inside the 5maxc, along with the thrombus.The procedure was ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 5maxc was kinked at approximately 120.0 cm and 121.0 cm from the hub.Conclusions: evaluation of the returned 5maxc revealed kinks on its distal shaft.If the device is forcefully advanced against resistance, damage such as these may occur.During functional testing, a demonstration 3maxc was unable to advance through the kink on the 5maxc.Evaluation of the returned 3maxc confirmed a distal shaft fracture and revealed stretching and ovalizations on both sides of the fracture.This indicated that the device was stretched prior to fracture.If the device is forcefully retracted against resistance, damages such as these may occur.The kink on the returned 5maxc likely contributed to the resistance experienced in the procedure.Further evaluation of the 3maxc revealed kinks.These kinks may have occurred during advancement of the device against resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 1.3005168196-2020-00825.

Brand Name
PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10201401
Report Number3005168196-2020-00826
Device Sequence Number2234224
Product Code NRY
UDI-Device Identifier00814548016771
UDI-Public00814548016771
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2022
Device Model NumberPSC054KIT
Device Catalogue NumberPSC054KIT
Device Lot NumberF93772
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/05/2020
Supplement Date Received by Manufacturer08/12/2020
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date08/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005